Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 7, 2004, 3:29 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 7, 2004, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 071930 FFWLWX MDC005-510-072230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR BALTIMORE COUNTY IN NORTHERN MARYLAND BALTIMORE CITY IN NORTHERN MARYLAND * UNTIL 630 PM EDT. * AT 329 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN PRODUCING THUNDERSTORMS OVER NORTHERN AND WESTERN BALTIMORE COUNTY... AND OVER WESTERN PORTIONS OF BALTIMORE CITY. AN OBSERVER REPORTS 2 INCHES OF RAIN IN LESS THAN AN HOUR IN THIS ACTIVITY. FLOODING HAS BEEN REPORTED IN THE AREA. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN NORTHERN AND WESTERN BALTIMORE COUNTY...AND WESTERN PARTS OF BALTIMORE CITY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3935 7678 3933 7633 3956 7654 3957 7670 $$ RDH
4 follow-up statements
000 WGUS71 KLWX 071956 FFSLWX MDC005-510-072045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 351 PM EDT WED JUL 7 2004 ...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE COUNTIES UNTIL 630 PM EDT... HEAVY RAIN IS CONTINUING OVER NORTHERN AND WESTERN BALTIMORE COUNTY AND WESTERN PORTIONS OF BALTIMORE CITY. RADAR AT 350 PM SHOWS MORE HEAVY RAIN PRODUCING THUNDERSTORMS OVER HOWARD AND MONTGOMERY COUNTIES MOVING NORTHEAST INTO THE WARNING AREA. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE THROUGH 600 PM. THE GWYNNS FALLS WATERSHED APPEARS TO HAVE GOTTEN THE MOST RAINFALL. BE ALERT FOR HIGH WATER IN WESTERN BALTIMORE CITY AND IN WOODLAWN...RANDALLSTOWN AND RESITERSTOWN. FLOODING CAN ALSO BE EXPECTED IN SPOTS SUCH AS TOWSON AND PARK HEIGHTS. DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. $$ RDH
000 WGUS71 KLWX 072045 FFSLWX MDC005-510-072145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 445 PM EDT WED JUL 7 2004 ...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE COUNTIES UNTIL 630 PM EDT... HEAVY RAIN IS CONTINUING OVER NORTHERN AND WESTERN BALTIMORE COUNTY AND WESTERN AND NORTHERN PORTIONS OF BALTIMORE CITY. RADAR AT 440 PM SHOWS THE BACK EDGE OF THE HEAVIEST RAINS OVER HOWARD AND ANNE ARUNDEL COUNTIES. ANOTHER 1 TO 1.5 INCHES OF RAIN IS POSSIBLE THROUGH 600 PM BEFORE THE ACTIVITY TAPERS OFF. SOME RAINFALL REPORTS FROM THE INTEGRATED FLOOD OBSERVING AND WARNING SYSTEM GAGES SINCE MID AFTERNOON... BAPTIST HOME NEAR BROOKLANDVILLE...2.25 LAKE ROLAND........................2.21 RIDGE SCHOOL TOWSON................2.30 WESTVIEW...........................2.67 LEAKIN PARK........................1.85 ELLICOTT CITY......................1.76 DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. THIS IS AN ESPECIALLY DANGEROUS FLOODING SITUATION. $$ RDH
000 WGUS71 KLWX 072135 FFSLWX MDC005-510-072230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 535 PM EDT WED JUL 7 2004 ...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE COUNTIES UNTIL 630 PM EDT... HEAVY RAIN IS BEGINNING TO EXIT THE WARNING AREA. RAIN SHOULD END OVER THE CITY AND COUNTY BY 600 PM. HOWEVER...ANOTHER LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM WESTERN MARYLAND TO THE CENTRAL VIRGINIA BLUE RIDGE AREA AT 530 PM WILL AFFECT THE REGION DURING THE EARLY EVENING. SOME RAINFALL REPORTS FROM THE INTEGRATED FLOOD OBSERVING AND WARNING SYSTEM GAGES SINCE MID AFTERNOON... BAPTIST HOME NEAR BROOKLANDVILLE...2.85 LAKE ROLAND........................3.50 RIDGE SCHOOL TOWSON................2.98 WESTVIEW...........................4.44 LEAKIN PARK........................4.06 ELLICOTT CITY......................1.96 FLASH FLOODING HAS BEEN REPORTED IN NORTHERN AND NORTHWEST BALTIMORE COUNTY. DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. THIS IS AN ESPECIALLY DANGEROUS FLOODING SITUATION. PLEASE RELAY ANY FLOOD REPORTS TO LOCAL LAW ENFORCEMENT AND ASK THEM TO PASS IT ON TO THE NATIONAL WEATHER SERVICE. $$ RDH
000 WGUS71 KLWX 072211 FFSLWX MDC005-510-072230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 605 PM EDT WED JUL 7 2004 ...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE COUNTY UNTIL 630 PM EDT AND WILL LIKELY BE EXTENDED... HEAVY RAIN HAS ENDED FOR THE MOMENT. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION AFTER ABOUT 800 PM. RAINS SHOULD NOT BE AS HEAVY AS EARLIER THIS AFTERNOON. THE U.S. GEOLOGICAL SURVEY GAGE ON JONES FALLS AT MARYLAND AVENUE IN BALTIMORE CITY ROSE AROUND 9 FEET IN TWO HOURS LATE THIS AFTERNOON. A GAGE ON GWYNNS FALLS JUST WEST OF THE CITY LINE SHOWED A SIMILAR RISE. WATER RESCUES ARE ONGOING IN WESTERN BALTIMORE COUNTY AROUND WESTVIEW. COUNTY OFFICIALS REPORT A NUMBER OF ROAD CLOSURES IN THE NORTHERN AND WESTERN PART OF THE COUNTY. BALTIMORE CITY OFFICIALS REPORT HIGH WATER ON A NUMBER OF STREETS AS WELL. DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. THIS IS AN ESPECIALLY DANGEROUS FLOODING SITUATION. $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:00 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 7, 3:00 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED JUL 7 2004 .SHORT TERM...TONIGHT-THU... TSTMS FORMING ALONG THE CLD/CLR DIFFERENTIAL HTG BNDRY. WROTE ABT THE MET PARAMETERS THAT WL CONTRIBUTE TO TSTM DVLPMNT IN MY MRNG DSCN. SVR TSTM WTCH OUT E OF THE MTNS UNTIL 6 PM. XPCT TO SEE CLRG BY MDNGT...AND HV CUT DOWN SIGNIFICANTLY ON THE CLD CVR IN GRIDS OVRNGT. THINK WE HV ONE MORE DAY OF PSBL TSTMS ON THU B4 THINGS BECOME WARMER AND DRIER. CD FNT JUST ABT OUT OF CWA BY 00Z FRI. GOTTA GO... WOODY && LONG TERM (THU NIGHT-WED) UPPER LOW DEPARTS NORTHEASTERN STATES/SERN CANADA THU NIGHT AND STRONG RIDGE BUILDS IN. WX TURNS HOT AND HUMID AS RESULT WITH TEMPS AROUND 90 AND DEWPOINTS NEAR 70F. MCS ACTIVITY COULD ROLL THRU SRN NY/NRN PA DURING THE WEEKEND OVER TOP OF RIDGE. ISOLD -TSRA ACTIVITY POSSIBLE SUN-MON MAINLY OVER THE HIR TERRAIN DUE TO DIFFERENTIAL HEATING. A WEAK COLD FRONT WILL TRY TO PENETRATE THE AREA PERHAPS ON WED TO BRING SOME RELIEF TO THE HEAT AND HUMIDITY. ROSA .LWX WATCHES/WARNINGS/ADVISORIES... DC...SVR TSTM WTCH TIL 22Z. MD...SVR TSTM WTCH MD003-005-009-013-017-021-025-027-031-033-037. VA...SVR TSTM WTCH VAZ041-042-050>054. WV...NONE. MARINE...SVR TSTM WTCH PTMC AND MD PTN OF CHES BAY. &&
Hazardous weather outlook, Jul 7, 11:20 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1120 AM EDT WED JUL 7 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-080800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1120 AM EDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS IN THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Jul 7, 11:08 AM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1108 AM EDT WED JUL 7 2004 MDZ002>004-VAZ021-025>031-042-WVZ048>055-072300- ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA- FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV- LOUDOUN VA-MINERAL WV-MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA- SHENANDOAH VA-WARREN VA-WASHINGTON MD- 1108 AM EDT WED JUL 7 2004 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE HAIL...AND OCCUR BETWEEN 2 AND 7 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 7, 2:01 PM EDT, 1 hour 28 minutes before
MDZ010-014-071830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 201 PM EDT WED JUL 7 2004 A STRONG THUNDERSTORM OVER WESTERN ANNE ARUNDEL AND EASTERN HOWARD COUNTIES WILL CONTINUE TO MOVE NORTHEAST AROUND 15 MPH. EXPECT WIND GUSTS TO 45 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING STRIKES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHERN VIRGINIA.
Local storm report, Jul 7, 3:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL REISTERSTOWN 39.46N 76.81W
07/07/2004 0.75 INCH BALTIMORE MD EMERGENCY MNGR
REPORT FROM MEMA.
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:25 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 50 min |
| Jul 7, 2:39 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 51 min |
| Jul 7, 2:51 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 39 min |
| Jul 7, 2:57 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 63 min |
| Jul 7, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 48 min |
| Jul 7, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 41 min |
| Jul 7, 4:34 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 56 min |
| Jul 7, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | City of Baltimore | 43 min |
| Jul 7, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore | 46 min |
| Jul 7, 6:30 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.